Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Goodland, KS

August 27, 2005Decatur County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 27, 2005, 10:28 PM CDT for Decatur County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2005, 10:28 PM CDT (03:28 UTC)
Expired
Aug 28, 2005, 1:30 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3401 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 280334
FFWGLD
KSC039-280630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM CDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 130 AM CDT

* AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAINFALL FROM A LINE OF SLOW MOVING           
  THUNDERSTORMS OVER NORTHERN DECATUR COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE ALL OF THE NORTHERN HALF OF THE   
  COUNTY.        

RADAR ESTIMATES 2.5 TO 3 INCHES OF RAINFALL 5 MILES TO THE WEST OF 
OBERLIN. A LARGE AREA OF 1 TO 2 INCHES HAS ALSO OCCURRED FROM 11 
MILES WEST OF OBERLIN TO 8 MILES NORTHEAST OF OBERLIN. ADDITIONAL
RAINFALL OF 1 TO 1.5 INCHES SHOULD BE EXPECTED. EXCESSIVE RUNOFF FROM 
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... 
HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3968 10073 3968 10018 3999 10018 3999 10073

$$

BULLER
2 follow-up statements
000 
WGUS73 KGLD 280517
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 PM MDT SAT AUG 27 2005

KSC039-280630-
DECATUR KS-
1220 AM CDT SUN AUG 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR DECATUR
COUNTY...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF HEAVY THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
OVER THE WARNED AREA. WHILE RAINFALL HAS DIMINISHED A BIT...HOURLY 
RATES OF UP TO HALF AN INCH WILL CONTINUE TO BE POSSIBLE FOR THE 
NEXT FEW HOURS TONIGHT.

LOCATIONS IN THE WARNING INCLUDE ALL OF THE NORTHERN HALF OF THE 
COUNTY.

IN ADDITION TO THE POSSIBILITY OF FLASH FLOODING...THE SAPPA CREEK 
AT OBERLIN HAS SHARPLY RISEN OVER THE LAST HOUR...AND IS NOW JUST 
TWO FEET BELOW FLOOD STAGE. THIS CREEK IS EXPECTED TO CONTINUE 
RISING...AND MAY COME CLOSE TO REACHING FLOOD STAGE. IF THE CREEK 
RISES TO FLOOD STAGE...IT WOULD BEGIN TO OVERFLOW AGRICULTURAL 
FIELDS AND LOW-LYING AREAS ALONG THE CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3968 10073 3962 10019 3999 10018 3999 10073

$$

JOHNSON
000 
WGUS73 KGLD 280627
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 AM MDT SUN AUG 28 2005

KSC039-280636-
DECATUR KS-
126 AM CDT SUN AUG 28 2005

...THE FLASH FLOOD WARNING FOR DECATUR COUNTY EXPIRES AT 130 AM
CDT...

THE THREAT FOR FLASH FLOODING HAS ENDED AS THUNDERSTORMS PRODUCING 
HEAVY RAINFALL HAVE WEAKENED. ADDITIONAL HOURLY RAINFALL RATES OF 
LESS THAN A QUARTER OF AN INCH WILL BE POSSIBLE TONIGHT. IF YOU MUST 
DRIVE...BE ALERT FOR PONDING OF WATER IN DITCHES AND OTHER LOW LYING 
AREAS.

LAT...LON 3968 10073 3962 10019 3999 10018 3999 10073

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:35 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 27, 8:35 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT SAT AUG 27 2005

.DISCUSSION...HAVE UPDATED SHORT TERM GRIDS TO INCREASE POPS AS A
BROKEN LINE OF STORMS ADVANCES TOWARD WESTERN KANSAS/SOUTHWEST
NEBRASKA.

GENERAL SCENARIO CALLING FOR UPPER LEVEL ENERGY CURRENTLY WORKING
WITH STRONG LOW LEVEL CONVERGENCE AND LIFT OVER THE WESTERN 1/4 OF
THE AREA TO CONTINUE EAST OVERNIGHT. ACTIVITY IN WATCH AREA SLOW
TO DEVELOP BUT AS INCREASING MID TO UPPER MOISTURE INTERACTS WITH
ABOVE MENTIONED DISTURBANCE AND STRONG INSTABILITY STORMS WITHIN
THE WATCH AREA SHOULD SLOWLY INCREASE IN COVERAGE.

FOR THE EVENING UPDATE I HAVE INCLUDED LIKELY POPS FOR THE AREA AS
THE CURRENT COLORADO ACTIVITY CONTINUES EAST. AFTER MIDNIGHT
THINGS LESS CONFIDENT SO FOR NOW LEFT THEM AT CHANCE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Aug 27, 11:50 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SAT AUG 27 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1150 AM CDT SAT AUG 27 2005 /1050 AM MDT SAT AUG 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. AT THE SAME TIME...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE IN FROM THE WEST AND NORTHWEST. THERE WILL
BE ENOUGH MOISTURE AND SUNSHINE TO ALLOW THE AIR MASS TO BECOME
UNSTABLE AHEAD OF THESE FEATURES. AS A RESULT...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST
KANSAS AND EASTERN COLORADO THIS AFTERNOON AFTER 2 PM MDT (3 PM
CDT). THESE STORMS WILL THEN SPREAD ACROSS THE REMAINDER OF THE
REGION THROUGH THE OVERNIGHT HOURS.

THE EXACT LOCATION OF THE FRONT WILL DETERMINE THE BEST CHANCE OF
THUNDERSTORMS. AT THIS TIME...THE FRONT IS EXPECTED TO BE NEAR
A FLAGLER TO GOODLAND TO HILL CITY LINE BY LATE THIS AFTERNOON.
BECAUSE OF THE FRONT...SUFFICIENT INSTABILITY...AND A FAVORABLE
TURNING OF WINDS THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...
SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH A LINE
FROM FLAGLER TO GOODLAND TO MCCOOK. THE MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS ALONG
AND EAST OF A LINE FROM MCCOOK TO HOXIE TO SHARON SPRINGS. AFTER
THOSE STORMS END...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THIS SAME AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

AFTER A DRY MONDAY AND TUESDAY...THE NEXT CHANCE OF THUNDERSTORMS
WILL BE WEDNESDAY AFTERNOON AND NIGHT AS ANOTHER FRONT AND UPPER
LEVEL DISTURBANCE MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) ALONG
AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE.

BULLER/LAMMERS

In the hours before

Special weather statement, Aug 27, 5:18 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT AUG 27 2005

KSZ004-015>016-028>029-033-042-NEZ081-280400-
DECATUR-GOVE-GRAHAM-LOGAN-NORTON-SHERIDAN-WICHITA-RED WILLOW-
418 PM MDT SAT AUG 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 7 COUNTIES

IN NORTHWEST KANSAS

DECATUR...GOVE...GRAHAM...
LOGAN...NORTON...SHERIDAN...
WICHITA...

IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST NEBRASKA

RED WILLOW

THIS INCLUDES THE CITIES OF...HILL CITY...HOXIE...LEOTI...
MCCOOK...NORTON...OAKLEY...OBERLIN AND QUINTER.
Local storm report, Aug 27, 5:56 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             9 N QUINTER             39.20N 100.23W
08/27/2005  1.00 INCH        SHERIDAN           KS   TRAINED SPOTTER

&&

PFP
Local storm report, Aug 27, 9:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             6 S MCCOOK              40.12N 100.62W
08/27/2005  1.75 INCH        RED WILLOW         NE   PUBLIC

&&

PFP
Local storm report, Aug 27, 9:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             6 W OBERLIN             39.82N 100.64W
08/27/2005  1.75 INCH        DECATUR            KS   TRAINED SPOTTER

&&

PFP
Local storm report, Aug 27, 10:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             19 SW GOODLAND          39.15N 101.96W
08/27/2005  1.75 INCH        SHERMAN            KS   CO-OP OBSERVER

&&

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:40 PM CDTSevere Thunderstorm WarningGLDDecatur65 min
Aug 27, 9:46 PM CDTSevere Thunderstorm WarningGLDWallace38 min
Aug 27, 9:59 PM CDTSevere Thunderstorm WarningGLDSherman61 min
Aug 27, 10:05 PM CDTSevere Thunderstorm WarningGLDRawlins55 min
Aug 27, 10:43 PM CDTSevere Thunderstorm WarningGLDDecatur62 min
Aug 27, 10:48 PM CDTSevere Thunderstorm WarningGLDNorton59 min
Aug 27, 10:52 PM CDTSevere Thunderstorm WarningGLDCheyenne53 min
Aug 27, 11:00 PM CDTSevere Thunderstorm WarningGLDSherman30 min
Aug 27, 11:07 PM CDTSevere Thunderstorm WarningGLDRawlins56 min
Aug 27, 11:19 PM CDTSevere Thunderstorm WarningGLDGraham42 min
Aug 27, 11:27 PM CDTFlash Flood WarningGLDNorton3 hr
Aug 27, 11:41 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan28 min
Aug 27, 11:59 PM CDTSevere Thunderstorm WarningGLDNorton44 min
Aug 28, 12:05 AM CDTSevere Thunderstorm WarningGLDGraham36 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.